GCA - now- PMR too

I have had GCA for three years this month. After being on 1 mg. for 2 months, my doctor reduced me to 1-0-1-0-1-0. I started having upper leg pain behind my knee. I saw him again and he said "well, go back to 1 mg. per day until you are better. Since then (2months later) I have neck pain, right arm pain and shoulder pain. Is it possible that I have developed PMR? May I have suggestions on what to do? Thanks so much! Here I thought " good-bye GCA and now something new?????

6 Replies

oldestnewest
  • PMR can actually be a symptom of GCA just you hadn't been low enough to notice it before - and it might be an idea to go back to 5mg for a few weeks and see if that is enough. But if it is just on one side - have you hurt the shoulder or your back?

  • Thank you!!! I actually had TA found through biopsy. I don't remember shoulder, arm, but your observation could be "right on" ! Having taken such a high dosage of prednisone could have been hiding PMR! WoW! I appreciate your thoughts and will keep you posted on the outcome!

  • Hi grannma,

    Sorry to hear about your return of pain.

    Do you have pain in both shoulders or just one? if one, same as arm? where is your neck pain? If all your pains are on both sides more likely to PMR, just one side could be all sorts of things, arthritis, general aging (sorry!)

    It could just be coincidence, you have to remember that Pred takes away most pain of any sort, which obviously comes back when you reduce to very low doses. I must admit when I got to very low levels I always thought along similar lines to you, but I now realise it was just the normal aches and pains of life that had been masked when on Pred.

    However, it could be remnants of GCA lingering, previous doses were just enough to control it, but your attempt to get lower was enough for it to raise its ugly head again.

    If you still have pain you could try an extra mg -or even 0.5mg that may be enough to sort things out - and in the great scheme of things not going to give you any side effects.

    Get checked for other things, but if you have to stay at 1mg or 2mg for a bit longer, does it really matter. I think my GCA took about 5 years to burn out, so maybe 3 is a bit hopeful.

    Please let us know how things go.

    PS. when you get stable, and start thinking about reducing again try 0.5mg a time, and on a slow taper.

  • Please - if you have shoulder pain after being on steroids for such a long time, the pain may well be rotator cuff damage from prednisone. So increasing your dose won't help at all! I had excruciating shoulder pain on final steroid withdrawal. This is the sting in the tail of PMR and GCA. Something to get through, a leaving present from the steroids, but not PMR. See your doctor about it.

  • Thank you, Kate!!! I have read your book many times because it is permanently on my kindle! Enormous help book! Now is the perfect time to give you kiddos and a sincere thank you!

    I have not increased prednisone because we are in Mexico for awhile! After reading your response, I have decided to try massages and sunshine until we go home!

    I am also hoping to use your slow method to get off the final hill of prednisone, if bloodwork allows! Maybe then we would know if my shoulder,etc. pain is a "present" from prednisone!!!

    Thanks so much for all the input! This TA has been a rollercoaster ride for the past three years, and your forum has given me hope and the consistent knowledge I have needed!

  • Brilliant! Take care and have a wonderful holiday.

You may also like...